Pennsylvania, 2024

Damaging Winds in Pennsylvania, July 17, 2024

July 17, 2024 · NWS BGM · 5 events in 2 counties and zones

A disturbance brought a couple of strong to severe thunderstorms across portions of Northeastern Pennsylvania. There were multiple reports of trees down in the Wyoming Valley and Poconos as damaging winds were the main hazard with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A disturbance brought a couple of strong to severe thunderstorms across portions of Northeastern Pennsylvania. There were multiple reports of trees down in the Wyoming Valley and Poconos as damaging winds were the main hazard with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 1:02 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 17, 1:02 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
202 PM EDT Wed Jul 17 2024

.SYNOPSIS...
Cold front pushes through the area this afternoon and evening
with another round of showers and thunderstorms. A few storms
may become severe, with damaging wind gusts. An extended period
of fair weather is expected starting Thursday and lasting into
the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...

2 PM Update...

Upper trough and associated surface cold front is pushing
through the region this afternoon and evening. Showers and
thunderstorms have popped up, with the strongest showers and
storms south of I88 corridor. Most of central NY saw extensive
cloud cover this morning into early this afternoon and this
limited heating across the area. The best instability is south
and east of where these clouds lined up, with CAPE values in NE
PA and into the Catskills around 1500 J/kg. Mid level lapse
rates are quite weak according to SPC mesoanalysis, however they
will likely get a little jump later this afternoon as upper
trough gets closer. Most storm structures to this point have
displayed weak updrafts and are having a tough time staying
organized, but this may change as they enter a more favorable
environment as they head further south and east. A few severe
thunderstorms are possible, and severe thunderstorm watch across
most of NE PA and in Delaware/Sullivan counties in NY is valid
until 8 PM this evening.

Cold front exits the region later tonight, bringing cooler and
dry conditions for tomorrow. Highs on Thursday will top out in
the upper 70s most areas under mostly sunny skies. Tomorrow
night will be clear and chilly, with lows dipping into the lower
50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
140 PM Update...

Upper level trough along with surface high pressure will be in
control Friday. Calm and dry conditions are expected with mostly
sunny skies. Northwest flow will keep temperatures on the more
comfortable side with highs ranging in the mid to upper 70s with
some spots in the low 80s. Calm winds and clear skies continue
overnight with radiational cooling allowing temperatures to fall
into the 50s across the region.

Upper level heights lift by Saturday as the pattern transitions
to zonal flow aloft with high pressure sliding east over our
region. Conditions remain mostly dry for most of the day with
some models trying to hint at possible showers moving in
Saturday evening. Despite this model soundings continue to show
dry air in the low levels, so if anything were to develop it
would be in the form of sprinkles. Otherwise flow becomes south
to southwest with slightly warmer temperatures expected. Highs
will range in the upper 70s to low 80s by the afternoon.
Overnight temperatures will range slightly warmer in the upper
50s to low 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
140 PM Update...

A weak cold front moves north to south over our region on Sunday
kicking of possible showers in CNY. Mainly expecting showers to be
light in nature as frontal system seems to lack moisture. Conditions
begin to change early next week as a stationary front that was
located over the Mid-Atlantic over the weekend eventually moves
north. Weak waves north of this front may support some stray showers
and thunderstorms late Monday and into the overnight hours. Chances
for showers and storms increase Tuesdsay as the front drifts even
further northward and a weak low moves east along the boundary.
Models begin to diverge on Wednesday in terms of overall
pattern, otherwise southerly flow organizes advecting more
moisture into the region. Showers are anticipated at this time
for Wednesday. Temperatures this period will max out in the
upper 70s and 80s. Overnight temps will fall into the 50s and
60s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms expected today, generally south of
SYR. The best coverage/chances for thunderstorms will be ELM,
BGM and AVP. Showers and storms come to an end this evening as
cold front exit the area. Some patchy valley fog is possible
again tonight, but overall confidence is too low to include in
the TAFs at this time as cloud cover is likely to persist behind
the cold front.

Outlook...

Thursday through Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Air Quality Alert until 11 PM EDT this evening for NYZ062.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...ES
LONG TERM...BTL/ES
AVIATION...MPK/MPH
Hazardous weather outlook, Jul 17, 11:59 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1259 PM EDT Wed Jul 17 2024

NYZ057-062-PAZ039-040-043-044-047-048-072-181700-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1259 PM EDT Wed Jul 17 2024

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-181700-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
1259 PM EDT Wed Jul 17 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 12:00 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
100 PM EDT Wed Jul 17 2024

NYZ057-171730-
Delaware NY-
100 PM EDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DELAWARE COUNTY
THROUGH 130 PM EDT...

At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meredith, or near Delhi, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Delhi, Davenport, Kortright, Meredith, Stamford, Hobart, Meridale,
East Meredith, Butts Corner, and East Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4232 7451 4228 7498 4239 7504 4251 7478
      4252 7471 4244 7463 4239 7455
TIME...MOT...LOC 1659Z 249DEG 22KT 4236 7493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJG

The radar

The Binghamton radar (KBGM), 137 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 17, 2:08 PM EST
Where
Pike County, 3.49 mi N of Forest Park
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.200, -75.030

Strong thunderstorm winds knocked down trees and wires in Porter Township.

Thunderstorm Wind, Luzerne

When
July 17, 4:15 PM EST
Where
Luzerne County, 1.25 mi ENE of Glen Lyon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.180, -76.060

Strong thunderstorm winds snapped and knocked down multiple large trees.

Thunderstorm Wind, Luzerne

When
July 17, 4:32 PM EST
Where
Luzerne County, 0.69 mi N of Penobscot
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.180, -75.880

Strong thunderstorm winds knocked down multiple trees north of the Mountain Top area.

Thunderstorm Wind, Luzerne

When
July 17, 4:53 PM EST
Where
Luzerne County, 3.8 mi NW of Stoddartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.170, -75.680

Strong thunderstorm winds knocked down multiple trees and wires in Buck Township.

Thunderstorm Wind, Pike

When
July 17, 5:27 PM EST
Where
Pike County, 3.79 mi SSW of Millrift
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.370, -74.780

Strong thunderstorm winds knock down trees on wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187430, 1187431, 1187432, 1187434, 1187435.